A 18-year-old female asked:
been on birth control for about a week, started after my period ended and now i have reddish brown discharge, is this normal, how long should it last?
2 doctor answers • 3 doctors weighed in
Obstetrics and Gynecology 28 years experience
Possible normal: Some women have breakthrough spotting the first couple cycle packs on the pill, especially on the lower dose pills. However, check a pregnancy test to be safe and if it persists see your physician as infection another cause or a change in pill may be needed.
Family Medicine 25 years experience
Likely normal: It is very common to have spotting during your first couple months on new birth control while your body adjusts to the new hormones. Occasionally, people will spot the whole month of a new pill. This should stop by your 3rd month, and if not, talk with your doctor about a different pill. And get seen now if any pain, discharge, fever, or foul odor.
Last updated Nov 10, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.